Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 21, 2021Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 21, 2021, 9:37 PM MDT for Blaine County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 9:37 PM MDT (03:37 UTC)
Expired
Aug 21, 2021, 10:15 PM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
30

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 184 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS85 KTFX 220337
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
937 PM MDT Sat Aug 21 2021
 
MTZ011-013-047-220415-
Chouteau MT-Hill MT-Blaine MT-
937 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of western Blaine,
southeastern Hill and northeastern Chouteau Counties through 1015 PM
MDT...

At 936 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Chinook to 22 miles southwest
of Fort Belknap to 25 miles west of Hays to 23 miles north of
Winifred. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Havre, Chinook, Harlem, Lohman, Lloyd, Cleveland and Zurich. 

This includes Highway 2 between mile markers 386 and 425.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4899 10910 4863 10883 4833 10871 4797 10869
      4779 10950 4852 10967
TIME...MOT...LOC 0336Z 218DEG 32KT 4857 10937 4834 10920 4803 10920
4791 10936

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Moldan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 8:19 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 21, 8:19 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
819 PM MDT Sat Aug 21 2021

.SYNOPSIS...

Some showers and a few thunderstorms are expected later this
afternoon and evening, with gusty winds possible around some of
them. Otherwise, highs should rebound into the 70s at lower
elevations for much of the area tomorrow and Monday, and through
most of next week. The area should be dry most of the time next
week, though a few periods of showers are possible.

&&

.DISCUSSION...

Showers and thunderstorms will continue to track to the northeast
through western and central Montana tonight. Have had reports of
wind gusts over 50 mph in far southwestern Montana during the
afternoon; but, convection is weakening somewhat and am not
expecting thunderstorm gusts to exceed 40 mph for the rest of the
night. Models continue to indicate that precipitation chances will
end by late Sunday morning with mostly sunny, dry, and warmer
conditions expected Sunday afternoon and Monday. Current forecast
package has an excellent handle on the situation and no updates
are required this evening. mpj

&&

.AVIATION...
535 PM MDT Sat Aug 21 2021 (22/00Z TAF period)

Upper level wave over southern Idaho moves eastward along the
Montana/Wyoming border overnight, then lifts northeastward into
Saskatchewan on Sunday. Low and mid level clouds will bring
scattered showers and thunderstorms through central and
southwestern Montana overnight. VFR conditions will prevail but some
areas of IFR/MVFR visibility/ceilings are possible in precipitation.
Skies clear out from southwest to northeast late Sunday morning into
the afternoon. mpj

&&

.PREV DISCUSSION...
/ISSUED 535 PM MDT Sat Aug 21 2021/

The most impactful weather of the forecast period currently looks
to be this afternoon through tonight, as showers and thunderstorms
will push across the area. We already had one storm with gusty
winds move across central and southern Lewis & Clark County.
Upstream of this storm, areas had a 1-2 hour break in dense cloud
cover, and were able to quickly warm up by 5-10 degrees, which
likely helped destabilize things for that cell. Things are
clouding over again with and behind that cell and losing some of
that heat, but another break in clouds is moving into SW MT this
afternoon. Thus we can't rule out more thunderstorms later this
afternoon into the evening, and models continue to hit on that
potential. However, the thinking is still that thunderstorm
potential overall, and especially any isolated severe potential,
will be highly conditional on what happens with temperatures and
associated instability. Outside of thunderstorms, there should be
fairly widespread showers and areas of steadier rain, with QPF of
0.10-0.25 inches common, with totals to a half inch or more
possible in any heavier thunderstorm activity.

This activity will largely kick out of the CWA to the northeast
between midnight and 6am tomorrow, and any lingering showers over
SW MT or the northern Continental Divide area should diminish
tomorrow morning. Gusty SW-W'ly winds are expected across much of
the area tomorrow afternoon and evening, and should return on
Monday, as well. The winds on Monday will shift to the NW in the
evening hours as a front pushes through the area. Afternoon
minimum RH values are expected to be high enough to avoid critical
fire weather conditions at this time.

After that, a series of fairly quick moving short-wave ridges and
troughs will move across the Northern Rockies through the week.
One such trough will bring a modest front across the area later
Monday, with highs in the 70s on Sunday and Monday dropping back
into the 60s for Tuesday across central and north-central MT,
though the cooler air may not make it into SW Montana. Not much
precip is expected to accompany this feature, though a few showers
can't be ruled out along the Canadian border, or the eastern edge
of the CWA. Beyond that, the best chance for precipitation looks
to be later Wednesday into Thursday. There is decent model
agreement on the passing of an upper-level trough and some precip
over the area, but disagreement on the timing of the trough and
duration of its impacts on the area. Given the fast-moving nature
and numerous short-wave features next week, there is surprising
decent agreement on the existence of many of the features, but
general lack of agreement on timing for many of them, but things
should come into better focus in the coming days. -Kredensor

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  74  47  75 /  80   0   0  10
CTB  46  70  44  66 /  50   0   0  10
HLN  51  76  49  78 /  80  10   0  10
BZN  47  76  44  81 /  80  20   0  10
WYS  39  65  36  70 /  90  40  10  20
DLN  45  73  43  77 /  80  10   0  10
HVR  52  77  50  76 /  90  10   0  20
LWT  49  73  47  78 /  70  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 21, 8:39 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
839 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 WSW LAURIN            45.34N 112.15W
08/21/2021  M40 MPH          MADISON            MT   MESONET

            MESONET STATION RBYM 1.7 W LAURIN (AGRIMET).
            GUST OCCURRED SOME TIME WITHIN THE PREVIOUS
            HOUR OF REPORTING TIME, SO EXACT TIME OF
            OCCURRENCE IS UNKNOWN.

&&

SAC
Local storm report, Aug 21, 8:40 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     2 ESE TWIN BRIDGES      45.54N 112.30W
08/21/2021  M36 MPH          MADISON            MT   MESONET

            MESONET STATION KRVF RUBY VALLEY FIELD
            AIRPORT.

&&

SAC
Special weather statement, Aug 21, 8:52 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
852 PM MDT Sat Aug 21 2021

MTZ012-014-052>055-220330-
Broadwater MT-Cascade MT-Jefferson MT-Gallatin MT-
Central and Southern Lewis and Clark MT-Meagher MT-
852 PM MDT Sat Aug 21 2021

...Thunderstorms will impact portions of southeastern Lewis and
Clark, Broadwater, northwestern Meagher, Jefferson, northwestern
Gallatin and southwestern Cascade Counties through 930 PM MDT...

At 851 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 6 miles south of Wolf Creek to 12 miles west of Three
Forks. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and moderate to heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Helena, Townsend, Boulder, East Helena, Three Forks, Manhattan,
Whitehall, Montana City, Basin, Wolf Creek, Toston, York, Rimini,
Alhambra, Corbin, Spring Meadow Lake State Park, Austin, Missouri
Headwaters State Park, Cardwell and Winston.

This includes the following highways...
 Interstate 15 between mile markers 156 and 231.
 Interstate 90 between mile markers 246 and 293.
 Highway 12 between mile markers 1  and 12, and between mile markers
28 and 109.
 Highway 287 between mile markers 81 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall at times may lead to localized street and low land
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4721 11129 4577 11125 4577 11177 4581 11181
      4583 11191 4586 11193 4585 11209 4579 11214
      4645 11232 4662 11230 4666 11233 4666 11236
      4695 11244
TIME...MOT...LOC 0251Z 265DEG 20KT 4692 11202 4589 11181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 21, 8:58 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
858 PM MDT Sat Aug 21 2021

MTZ013-047-220330-
Chouteau MT-Blaine MT-
858 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northwestern Fergus,
southwestern Blaine and east central Chouteau Counties through 930 PM
MDT...

At 857 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Winifred, or 32 miles southeast of Big Sandy,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph, brief heavy rain, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Judith Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized low land flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4773 10954 4775 10959 4773 10961 4773 10969
      4790 10984 4817 10929 4787 10907
TIME...MOT...LOC 0257Z 237DEG 23KT 4786 10959

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 21, 9:28 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
928 PM MDT Sat Aug 21 2021

MTZ008-220415-
Beaverhead MT-
928 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Madison
and southeastern Beaverhead Counties through 1015 PM MDT...

At 926 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lima, or 28 miles northwest of Dubois, moving
northeast at 30 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lima, Monida and Snowline.

This includes Interstate 15 between mile markers 1  and 16 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4448 11247 4446 11251 4449 11267 4509 11244
      4505 11233 4500 11233 4498 11219 4483 11216
      4483 11207 4478 11206 4478 11179 4472 11178
      4471 11174 4453 11216 4457 11229 4453 11236
      4445 11239
TIME...MOT...LOC 0326Z 203DEG 33KT 4453 11252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Moldan
Special weather statement, Aug 21, 9:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
937 PM MDT Sat Aug 21 2021

MTZ011-013-047-220415-
Chouteau MT-Hill MT-Blaine MT-
937 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of western Blaine,
southeastern Hill and northeastern Chouteau Counties through 1015 PM
MDT...

At 936 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Chinook to 22 miles southwest
of Fort Belknap to 25 miles west of Hays to 23 miles north of
Winifred. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Havre, Chinook, Harlem, Lohman, Lloyd, Cleveland and Zurich.

This includes Highway 2 between mile markers 386 and 425.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4899 10910 4863 10883 4833 10871 4797 10869
      4779 10950 4852 10967
TIME...MOT...LOC 0336Z 218DEG 32KT 4857 10937 4834 10920 4803 10920
4791 10936

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Moldan

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:20 PM MDTSpecial Weather StatementTFXBeaverhead40 min
Aug 21, 6:25 PM MDTSpecial Weather StatementTFXHill, Liberty50 min
Aug 21, 7:04 PM MDTSpecial Weather StatementTFXJefferson, Lewis and Clark, Madison41 min
Aug 21, 7:53 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson37 min
Aug 21, 8:11 PM MDTSpecial Weather StatementTFXChouteau49 min
Aug 21, 8:14 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
Aug 21, 8:19 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson41 min
Aug 21, 8:31 PM MDTSpecial Weather StatementTFXMeagher44 min
Aug 21, 8:52 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson38 min
Aug 21, 8:58 PM MDTSpecial Weather StatementTFX32 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.